Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Wellbutrin/PI's and Neuropathy
Dec 16, 2007

I read a brief question about Wellbutrin and neuropathy and the answer said that caution should be taken in prescribing Wellbutrin with protease inhibitors. I had neuropathy about 8-9 years ago from Zerit. Once the Zerit was stopped, it took about 3 years for it to totally resolve. I have been totally pain free until the past few months and started having that tingling sensation again. I've had to stop exercising as it makes the pain worse and it also is worse with getting tired and standing too long. My psychiatrist started me on Wellbutrin about 2-3 weeks ago and the pain seems to be getting worse faster. I have been positive for 23 years, CD 4 just fell 125 points to 352 at 18% and my viral load is undetectable. I take Norvir, Truvada and Reyataz. I also take Asacol, Klonopin, Remeron 60 mg, Reglan, Immodeum, and a multivitamin. Do you see anything in what I've listed that could be making my neuropathic pain worse? Accelerating it? Is there anything I can do to slow it down if it is the natural progression of the illness? Is there any way to know if it is medication or the progression of the illness? Thanks so much for all your help through the years.

Response from Dr. Henry

Usually HIV-related neuropathy is seen more often with lower CD4 cell counts but very long term data is still lacking on that issue among persons who have good viral control and intermediate CD4 count over many years. The usual concern with protease inhibitors and Wellbutrin is a potential for an increase in the Wellbutrin (buproprion) levels. I have had a number of patients on PIs and buproprion and have not observed an increase or flare-up in old peripheral neuropathy symptoms. The history in your case seems to point to the buproprion as a factor in the flare-up of symptoms so that has to be seriously considered as a possibility even if not common. Your current HIV regimen has a low but not zero association with peripheral neuropathy (the FTC in Truvada rarely causes it). KH



Previous
Naive but bad genotype. Which combo ?
Next
Can somebody shed some light?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement